Virginia, 2002Flash Flood and Hail in Virginia, August 3, 2002
August 3, 2002 · NWS LWX · 36 events in 19 counties and zones
Numerous thunderstorms with high winds, large hail, frequent lightning, and heavy downpours moved through the region between 2 and 8 PM EDT. In Nelson County, trees were downed in Arrington and Piedmont.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 3
- Property damage
- $2.5 million
- Crop damage
- None recorded
- Events
- 36
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous thunderstorms with high winds, large hail, frequent lightning, and heavy downpours moved through the region between 2 and 8 PM EDT. In Nelson County, trees were downed in Arrington and Piedmont. Flood waters covered Route 56 in Shipman. In Augusta County, trees were downed in Mint Spring. Two campers were injured by lightning in Natural Chimneys Regional Park near Mt. Solon. They were holding onto an awning when lightning struck and they both sustained minor injuries. Lightning also downed trees onto two cars and a mobile home nearby. In Highland County, a few trees were downed in Mill Gap. In Rockingham County, the hardest hit community was Harrisonburg. Two buildings, in the heart of downtown on Main and North Liberty streets, lost their roofs to high winds. Roof debris crashed down onto nearby streets and utility lines. Numerous trees were downed and marble to dime sized hail fell. Two inches of rain fell in 30 minutes. In Bridgewater, heavy downpours caused a storm drain to be pushed out of the ground. Pea sized hail was also reported. In Shenandoah County, golfball sized hail fell in Mt. Jackson. Trees were downed in Fort Valley. In Warren County, 2.17 inches of rain was recorded at Manassas Gap. Minor flooding was reported in the northern and eastern portions of the county. Trees were downed in Edinburg. A home in the Point of Woods area was destroyed by a lightning fire. In Frederick County, dime sized hail was reported in Winchester. In Fauquier County, a tree was blown onto a truck in Midland. A man inside was trapped, but uninjured. In Culpeper County, trees were downed onto Edwards Shop Road and Kelly Ford Road in the southeastern portion of the county. In Orange County, trees were downed in Lake of the Woods. One tree fell onto a car and two trees fell onto homes. In Spotsylvania County, dime sized hail fell in Fredericksburg. Trees were downed 12 miles west of Fredericksburg. A home in Spotsylvania was damaged by lightning. In Stafford County, dime sized hail fell in Heflin. In Fairfax County, dime sized hail fell in Reston and Annandale. Quarter sized hail was reported in Centreville, Fairfax, and just south of Chantilly. In Greenbriar, a spotter reported 30 straight minutes of hail. During this time, large hail up to a quarter in size fell for 10 minutes and dented cars. In Fairfax, a spotter reported a wind gust in excess of 50 MPH. Several trees were downed in the Centreville where a spotter estimated a wind gust of 70 MPH and 2 inches of rain in less than 40 minutes. Lightning set a townhouse in Springfield and a home in Fairfax on fire. In Prince William County, nearly 2 million dollars in damage was reported in the Manassas area. A wind gust of 67 MPH was recorded at the Manassas Airport. An unofficial wind gust of 89.7 MPH was recorded atop the airport control tower as it was being evacuated. Several buildings on the airport grounds sustained damage, including a hangar which lost a quarter of its roof and a door. Two airplanes were destroyed and three were damaged. A commercial blimp was torn away from its mooring and blown one half mile away from the airport. A person who was trying to secure the blimp was carried along with it and sustained minor injuries when the craft landed. The high winds downed numerous trees in Manassas, Manassas Park, and Sudley. In addition, dime to quarter sized hail fell in Manassas and Manassas Park for over 20 minutes. Extensive roof, siding, and vehicle damage resulted. Very heavy downpours also caused minor flooding on streets. An observer in Manassas Park reported a total of 5.25 inches of rainfall in only 90 minutes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 3, 1:30 PM EST, 0 minutes earlier.
Area forecast discussion, Aug 3, 1:30 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
230 PM EDT SAT AUG 3 2002
SHORT TERM...TNGT THRU SUN NIGHT...
SUBTROPICAL RIDGE DOMINATES MUCH OF THE CENTRAL AND ERN U.S. WITH
WESTERLIES REMAINING WELL N OF THE AREA NEAR THE CANADIAN BORDER.
500MB RIDGE ACTUALLY BUILDS EWD TONIGHT AND SUN. THIS WILL CAUSE THE
WEAK AND DIFFUSE FNT TO OUR N OVR PA TO WASH OUT OVRNGT AND SUN.
HIGH PRES OVR THE GTLKS WILL BRIDGE EWD WITH THE SUBTROPICAL HIGH
OFF THE E CST SUN AND SUN NGT. A WEAK VORT MAX COMING AROUND THE NRN
SIDE OF THE UPR LVL RIDGE WILL PASS THRU NEW ENG SUN NGT.
HOWEVER...THE ASSOCD BOUNDARY SHOULD REMAIN N OF THE AREA THRU 3RD
PD.
CAPES RUNNING 3000 J/KG OR HIGHER ACRS AREA THIS AFTRN WITH LIS AS
LOW AS -10C AND TTS IN THE 50S SO AIR MASS IS QUITE UNSTABLE.
A FEW WAYS TO GET SCT CONVECTION GOING THIS AFTRN INTO THIS EVE.
WEAKENING FRONT TO THE N OF THE AREA MAY ACT AS A FOCUS FOR SCT
CONVECTION THIS AFTERNOON. SCT CONVECTION WOULD FORM OVR PA THEN
DROP SLOWLY SWD INTO THE AREA. ALSO....MODELS HINT AT VERY WEAK VORT
MAX DRIFTING SW ACRS THE AREA. THIS MAY ALSO HELP TO INITIATE
CONVECTION. IN ADDITION...THERE MAY BE MESOSCALE BOUNDARIES LAID OUT
OVR THE AREA DUE TO LAST NIGHTS CONVECTION. THESE BOUNDARIES COULD
INITIATE CONVECTION. LASTLY...OROGRAPHIC LIFT OVR THE MTNS MAY
INITIATE CONVECTION. WILL LEAVE 30 POPS IN PLACE INTO TNGT. ANY
CONVECTION SHOULD DIMINISH BY MDNGT AS THE ATMOSPHERE COOLS A
BIT/STABILIZES. AS FAR AS POTENTIAL FOR SVR...DYNAMICS ARE LACKING
AND WIND FIELDS ARE VERY WEAK. HOWEVER...INSTABILITY IS EXCELLENT
AND THERE IS DRY AIR IN THE MID LEVELS. THREAT WILL BE FOR ISOLD SVR
WITH DOWNBURSTS. IN ADDTN...HIGH PWATS AND WEAK STEERING FLOW COULD
RESULT IN VERY SLOW MOVING HEAVY RAINERS.
ON SUN...500MB TEMPS WARM AND FCST SOUNDINGS SHOWING A NICE CAP. IN
ADDITION...IT DOES NOT LOOK AS UNSTABLE AS TDA...500MB RIDGE WILL BE
BUILDING INTO THE AREA AND AIR MASS WILL BE SLIGHTLY DRIER. SHOULD
BE SOME PATCHY CI AND AFTERNOON CU BUILDUP BUT STILL A M/S FCST.
CANT RULE OUT AN ISOLD TSRA IF THERE ARE ANY MESOSCALE BOUNDARIES
AROUND BUT POPS LESS THAN 30 SO WILL NOT MENTION IN THE SUN FCST.
M/CLR SUN NGT WITH JUST SOME PATCHY CI AROUND.
MOS FCST MAX TEMPS HAVE BEEN TOO COOL LAST FEW DAYS. FULL SUN...S
FLOW AND 850MB TEMPS AROUND 20C AGAIN ON SUN SO THINK TEMPS WILL AT
REACH THE M/U 90S AGAIN...A FEW DEG ABOVE GUIDANCE. MOS MINS ARE
CLOSE NEXT TWO NIGHTS AND ACCEPTED WITH ONLY MINOR ADJUSTMENTS. MIN
HEAT INDEX WILL BE NEAR 80 AGAIN IN DC TNGT WITH POTENTIAL FOR HEAT
INDEX UP TO 105 AGAIN SUN AFTRN SO WILL KEEP THE WARNING UP FOR DC
AREA THRU SUN. USUALLY BALTIMORE CITY HAS SIMILAR CONDITIONS BUT
HEAT INDEX AT NIGHT HAS BEEN FALLING BELOW 80 SO THEY WILL BE
GROUPED WITH THE OTHER COUNTIES IN THE ADVISORY.
WALSTON
----------------------------------------------
LONG-TERM DISCUSSION
MONDAY
UPPER RIDGE STILL EXPECTED TO BE ON FIRM CONTROL OF THE REGION.
HAVE KEPT 30 POPS FOR MON AFTERNOON FOR SAKE OF CONTINUITY...BUT
CAREFUL EXAMINATIONS OF 12Z AVN FCST SOUNDINGS ACROSS THE REGION
INDICATE SUBSTANTIAL CINH TO BE OVERCOME AND WITH NO BDRIES TO FOCUS
CONVECTION DOUBT ANYTHING WILL FIRE. 12Z ETA IS A BIT MORE
OPTIMISTIC WITH NEGATIVE LIS AND HIGHER TT NUMBERS. HAVE RAISED
BOTH MAX AND MIN FOR MON AND MON NIGHT A COUPLE OF DEGREES SINCE MOS
NUMBERS HAVE BEEN TOO COOL THE LAST COUPLE OF DAYS.
TUE-FRI
UPPER AIR PATTERN BECOMES MORE AMPLIFIED TUESDAY WITH A STRONG RIDGE
OVER THE CENTER OF THE NATION AND WEST COAST TROF. THIS RESULTS IN
DEEP TROUGH OVER ERN NOAM. ASSOCIATED COLD FRONT WILL MOVE ACROSS
THE AREA TUESDAY BRINGING AN END TO THE HOT WEATHER. 12Z AVN
INDICATES MOST OF THE ENERGY WITH THIS TROF WILL REMAIN WELL
NORTHEAST OF THE AREA. THINK 30 POPS LOOK REASONABLE. FRONT MOVES
SOUTH OF THE AREA TUE NIGHT WITH DRIER AND COOLER TEMPS BEHIND IT.
ROSA
.LWX...
DC...EXCESSIVE HEAT WARNING UNTIL 800 PM EDT SUNDAY FOR ZONE DCZ001.
MD...HEAT ADVISORY UNTIL 800 PM EDT SUNDAY FOR ZONES
MDZ002>007...MDZ009>011...MDZ013>014...MDZ016>018.
VA...EXCESSIVE HEAT WARNING UNTIL 800 PM EDT SUNDAY FOR ZONE VAZ054.
HEAT ADVISORY UNTIL 800 PM EDT SUNDAY FOR ZONES
VAZ025>031...VAZ036>042...VAZ050>053...VAZ055>057.
WV...HEAT ADVISORY UNTIL 800 PM EDT SUNDAY FOR ZONES
WVZ048>053...WVZ055.In the hours before
Special weather statement, Aug 3, 10:52 AM EST, 2 hours 38 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>053-055>057-WVZ048>055-040000-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1152 AM EDT SAT AUG 3 2002
THERE IS A SLIGHT RISK OF ISOLATED SEVERE THUNDERSTORMS THIS
AFTERNOON OVER NORTHERN AND WEST CENTRAL VIRGINIA...MUCH OF
MARYLAND...EASTERN WEST VIRGINIA AND THE DISTRICT OF COLUMBIA.
SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE REGION THIS AFTERNOON
INTO EARLY EVENING. ANY THUNDERSTORM THAT FORMS WILL HAVE THE
POTENTIAL TO BE SEVERE WITH DAMAGING WINDS AND FREQUENT LIGHTNING.
IN ADDITION...ANY STORMS THAT FORM WILL BE SLOW MOVING WHICH COULD
RESULT IN MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.
IF THREATENING WEATHER APPROACHES YOUR AREA...SEEK SHELTER. STAY
TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
WALSTON
Event by event
16 thunderstorm wind, 11 hail, 5 lightning, 3 heavy rain, 1 flash flood. Local standard time, as filed.
Heavy Rain, Manassas Park (C)
- When
- August 3, 1:30 PM EST to 3:00 PM EST
- Where
- Manassas Park (C) County, Manassas Park
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.784, -77.470 (the zone’s center; the record gives no point)
A total of 5.25 inches of rain fell.
Hail, Fairfax
- When
- August 3, 1:47 PM EST
- Where
- Fairfax County, Reston
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.967, -77.300
Dime sized hail was reported.
Hail, Fairfax
- When
- August 3, 2:00 PM EST to 2:25 PM EST
- Where
- Fairfax County, Centreville to Chantilly
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.830, -77.417
Marble to quarter sized hail fell from Centreville to Greenbriar.
Hail, Fairfax
- When
- August 3, 2:05 PM EST
- Where
- Fairfax County, 2 mi S of Chantilly
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 38.870, -77.433
Quarter sized hail damaged a car near the intersection of Route 28 and Westfield Road.
Thunderstorm Wind, Fairfax
- When
- August 3, 2:10 PM EST to 2:27 PM EST
- Where
- Fairfax County, Centreville
- Measured
- 61 kt (70 mph)
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.833, -77.417
Over 20 trees were downed by winds estimated around 70 MPH.
Lightning, Fairfax (C)
- When
- August 3, 2:15 PM EST
- Where
- Fairfax (C) County, Fairfax
- Property damage
- $50,000
- Reported by
- NEWSPAPER
- Coordinates
- 38.846, -77.306 (the zone’s center; the record gives no point)
A home on Forestdale Drive was damaged by a lightning fire.
Hail, Manassas (C)
- When
- August 3, 2:15 PM EST to 2:42 PM EST
- Where
- Manassas (C) County, Manassas
- Measured
- 1 in hail
- Reported by
- NEWSPAPER
- Coordinates
- 38.750, -77.483
Marble to quarter sized hail dented vehicles.
Hail, Manassas Park (C)
- When
- August 3, 2:15 PM EST to 2:42 PM EST
- Where
- Manassas Park (C) County, Manassas Park
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.783, -77.450
Marble to quarter sized hail fell.
Hail, Fairfax
- When
- August 3, 2:32 PM EST
- Where
- Fairfax County, Annandale
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.833, -77.183
Dime sized hail was reported.
Thunderstorm Wind, Manassas (C)
- When
- August 3, 2:42 PM EST to 2:47 PM EST
- Where
- Manassas (C) County, Manassas
- Property damage
- $500,000
- Reported by
- NEWSPAPER
- Coordinates
- 38.750, -77.483
Trees were snapped by high winds.
Thunderstorm Wind, Prince William
- When
- August 3, 2:45 PM EST to 2:55 PM EST
- Where
- Prince William County, 1 mi NE of West Gate of Lomond
- Property damage
- $2,000
- Reported by
- NEWSPAPER
- Coordinates
- 38.780, -77.483
Power lines were downed in Sudley.
Thunderstorm Wind, Prince William
- When
- August 3, 2:55 PM EST
- Where
- Prince William County, Manassas Arpt
- Measured
- 58 kt (67 mph)
- Injuries
- 1 direct, 0 indirect
- Property damage
- $1.5 million
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.717, -77.517
A wind gust of 67 MPH damaged planes and buildings at the airport.
Heavy Rain, Rockingham
- When
- August 3, 3:00 PM EST to 4:00 PM EST
- Where
- Rockingham County, Bridgewater
- Reported by
- NEWSPAPER
- Coordinates
- 38.512, -78.876 (the zone’s center; the record gives no point)
Heavy rainfall caused a storm drain to push out of the ground.
Thunderstorm Wind, Harrisonburg (C)
- When
- August 3, 3:09 PM EST
- Where
- Harrisonburg (C) County, Harrisonburg
- Property damage
- $150,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.450, -78.867
Two roofs were blown off and numerous trees and utility lines were downed.
Hail, Fredericksburg (C)
- When
- August 3, 3:15 PM EST to 3:25 PM EST
- Where
- Fredericksburg (C) County, Fredericksburg
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.300, -77.467
Hail, Harrisonburg (C)
- When
- August 3, 3:15 PM EST
- Where
- Harrisonburg (C) County, Harrisonburg
- Measured
- 1.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.450, -78.867
Dime to golfball sized hail was reported.
Thunderstorm Wind, Spotsylvania
- When
- August 3, 3:20 PM EST
- Where
- Spotsylvania County, Northwest Portion
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.317, -77.683
Trees were downed 12 miles west of Fredericksburg.
Lightning, Spotsylvania
- When
- August 3, 3:20 PM EST
- Where
- Spotsylvania County, Spotsylvania
- Property damage
- $5,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 38.185, -77.656 (the zone’s center; the record gives no point)
A lightning fire damaged a home on Smith Station Road.
Lightning, Augusta
- When
- August 3, 3:30 PM EST
- Where
- Augusta County, Mt Solon
- Injuries
- 2 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 38.165, -79.134 (the zone’s center; the record gives no point)
Two campers at Natural Chimneys Regional Park were struck by lightning. Lightning also downed trees onto two cars and a mobile home nearby.
Lightning, Fairfax
- When
- August 3, 3:30 PM EST
- Where
- Fairfax County, Springfield
- Property damage
- $100,000
- Reported by
- NEWSPAPER
- Coordinates
- 38.835, -77.276 (the zone’s center; the record gives no point)
A townhouse on Sumptner Lane was damaged by a lightning fire.
Hail, Stafford
- When
- August 3, 3:30 PM EST
- Where
- Stafford County, 5 mi SW of Ruby
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.450, -77.583
Dime sized hail fell in Heflin.
Thunderstorm Wind, Prince William
- When
- August 3, 3:30 PM EST
- Where
- Prince William County, 1 mi NE of West Gate of Lomond
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.780, -77.483
Trees were downed in Sudley.
Hail, Shenandoah
- When
- August 3, 3:40 PM EST
- Where
- Shenandoah County, Mt Jackson
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.750, -78.650
Golfball sized hail fell.
Thunderstorm Wind, Fauquier
- When
- August 3, 3:45 PM EST
- Where
- Fauquier County, Midland
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.600, -77.717
A tree was downed onto a truck.
Thunderstorm Wind, Culpeper
- When
- August 3, 3:54 PM EST
- Where
- Culpeper County, Southeast Portion
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.417, -77.800
Trees were downed onto roads.
Thunderstorm Wind, Shenandoah
- When
- August 3, 4:10 PM EST
- Where
- Shenandoah County, Edinburg
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.817, -78.567
Trees were downed. The event time was estimated.
Thunderstorm Wind, Shenandoah
- When
- August 3, 4:15 PM EST
- Where
- Shenandoah County, 3 mi S of Strasburg
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.933, -78.367
Trees were downed in Fort Valley.
Thunderstorm Wind, Highland
- When
- August 3, 4:30 PM EST
- Where
- Highland County, Mill Gap
- Property damage
- $500
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.317, -79.700
Thunderstorm Wind, Orange
- When
- August 3, 4:49 PM EST to 5:00 PM EST
- Where
- Orange County, 2 mi SE of Flatrun
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 38.350, -77.733
Trees were downed ont homes and a car.
Thunderstorm Wind, Nelson
- When
- August 3, 4:54 PM EST
- Where
- Nelson County, Arrington
- Property damage
- $500
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 37.683, -78.917
Heavy Rain, Warren
- When
- August 3, 5:00 PM EST to 6:00 PM EST
- Where
- Warren County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.909, -78.207 (the zone’s center; the record gives no point)
Streets were covered by water in the northern and central portions of the county.
Hail, Winchester (C)
- When
- August 3, 5:05 PM EST
- Where
- Winchester (C) County, Winchester
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.133, -78.167
Thunderstorm Wind, Nelson
- When
- August 3, 5:15 PM EST
- Where
- Nelson County, 3 mi SE of Tye River
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.617, -78.933
Trees were downed in Piedmont.
Thunderstorm Wind, Augusta
- When
- August 3, 5:23 PM EST
- Where
- Augusta County, Mint Spg
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.067, -79.117
Flash Flood, Nelson
- When
- August 3, 6:30 PM EST to 7:00 PM EST
- Where
- Nelson County, Shipman
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.787, -78.887 (the zone’s center; the record gives no point)
Floodwaters covered Route 56.
Lightning, Warren
- When
- August 3, 6:45 PM EST
- Where
- Warren County, Countywide
- Property damage
- $195,000
- Reported by
- NEWSPAPER
- Coordinates
- 38.909, -78.207 (the zone’s center; the record gives no point)
A home burned to the ground in Point of Woods after being struck by lightning.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, August 3, 20022 deaths · $120,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Maryland, August 3, 20021 death · 2 injured · $562,000 · 1 in hail · 14 events
- Damaging Wind in District of Columbia, August 3, 20021 death · 2 injured · $30,000 · 1 event
- Heat in Illinois, August 3 to 4, 20021 death · 1 event
- Lightning Strike in Florida, August 3, 20021 death · 1 event
- Heat in Illinois, August 3 to 5, 20028 injured · 19 events
- Flash Flood in Colorado, August 3, 2002$400,000 · 1 event
- Flash Flooding in Minnesota, August 3, 2002$200,000 · 5 events
- Tornadoes and Hail in Minnesota, August 3, 2002$40,000 · F0 · 30 events
- Damaging Winds in South Dakota, August 3, 2002$110,000 · 73 kt wind · 2 events
- Damaging Winds in Florida, August 3, 20021 injured · $60,000 · 70 kt wind · 2 events
- Heat in Missouri, August 3 to 5, 20023 injured · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313980, 5313981, 5313983, 5313982, 5313984, 5314064, 5314065, 5314066, 5314067, 5314068, 5314070, 5314069, 5314071, 5314072, 5314073, 5314074, 5314075, 5314076, 5314077, 5314078, 5314079, 5314080, 5314081, 5314082, 5314083, 5314167, 5314084, 5314085, 5314162, 5314163, 5314166, 5314164, 5314165, 5314168, 5314169, 5314170.